Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 14, 2003, 5:43 PM EST for Grady County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2003, 5:43 PM EST (22:43 UTC)
- Expired
- Mar 14, 2003, 6:15 PM EST
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Grady County, GA
The radar
The Tallahassee radar (KTLH), 52 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
646 WUUS52 KTAE 142243 SVRTLH GAC131-142315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 543 PM EST FRI MAR 14 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRADY COUNTY IN GEORGIA * UNTIL 615 PM EST * AT 543 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF PINE PARK...OR ABOUT 7 MILES SOUTHEAST OF CAIRO...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRADY CO A/P BY 550 PM EST... PINE PARK...AKRIDGE BY 555 PM EST... SPENCE BY 610 PM EST... THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. LAT...LON 3088 8420 3070 8413 3071 8407 3105 8417 $$ 17-GOULD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 5:25 PM EST, 18 minutes earlier.
Area forecast discussion, Mar 14, 5:25 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 525 PM EST FRI MAR 14 2003 REVISED ZONE PACKAGE JUST DISSEMINATED FOR SEVERE THUNDERSTORM WATCH #46 FOR ALL OF SE AL & NW HALF OF ERN PANHANDLE COUNTIES. .TLH... AL...NONE. GA...NONE. FL...NONE. MAJ ----------------------------------------------------------------- PREVIOUS DISCUSSION: FRONT CONTINUES TO BACKDOOR ITS WAY INTO OUT CWA. LOOKS AS THO IT HAS PUSHED FARTHER SOUTH ALONG THE NE FL COAST THAN IN THE FL BIG BEND. THE FRONT ALSO SHOWS UP WITH INCREASING CONVECTION OUT IN THE GULF SOUTHWEST OF PANAMA CITY. THIS AREA APPEARS TO BE ON THE INCREASE AND DOES SEEM TO FIT WHAT THE GFS AND ETA IS HINTING ABOUT TONIGHT. NEVERTHELESS...THE UPPER LOW REMAINS TO OUR WEST OVER THE LOWER MS VALLEY. MODELS HAVE IT PASSING NORTH OF US OVER N GA ON SUNDAY MORNING. ATMOSPHERE APPEARS TO BE PRIMED IN A FEW AREAS FOR DEEP CONVECTION LATER THIS AFTERNOON ESPECIALLY IN SE AL AND SW GA. THE MODEL PROBLEMS ARISE ON SUNDAY NIGHT AND EARLY MONDAY MORNING. BOTH THE ETA AND GFS BRING IN A SHORT WAVE FROM MEXICO ACROSS THE NORTHERN GULF. THE LATEST GFS SOLUTION CREATES A SFC LOW WHICH COMES ASHORE IN LA AND MS. EARLIER GFS RUNS BROUGHT IT ASHORE ALONG THE NW FL GULF COAST. A FEEDBACK PROBLEM? THE ETA AT 60 HRS IS NOT AS AGRESSIVE AND DOES NOT SUPPORT A SURFACE SYSTEM BUT SUPPORTS MORE WEATHER IN THE GULF. I AM TENDING MORE TOWARD WHAT APPEARS IN THE ETA THAN THE GFS. EXTENDED: STRONG COLD FRONT COMES THROUGH ON WEDNESDAY NEXT WEEK WITH NEGATIVE TILTED TROUGH. MARINE: WINDS OFFSHORE HAVE BEEN GENERALLY LESS THAN 12 KTS TODAY AND WILL BE LESS THAN 15KTS WITH SEAS LESS THAN 3 FT TIL SUNDAY NIGHT. EVEN ON SUNDAY NIGHT...I HAVE REDUCED THE MODEL GUIDANCE WINDS IN THE GRIDS TO REFLECT MY UNCERTAINTY WITH THE GFS. FIRE WX:NO CONCERNS. PRELIMINARY NUMBERS... TLH 058/075 053/078 7522 PFN 060/075 057/075 6422 DHN 057/076 054/074 7622 ABY 059/070 053/075 7622 VLD 060/075 056/077 7732 CTY 062/078 059/080 7632 .TLH... AL...NONE. GA...NONE. FL...NONE. PREVIOUS DISCUSSION FOLLOWS ********************************************************** 1000 AM EST FRI MAR 14 2003 ANY RAINS OCCURRING ACROSS THE FORECAST AREA ARE TOO LIGHT SHOW UP ON RADAR. CURRENTLY...MOSTLY CLOUDY SKIES...TEMPERATURES GENERALLY IN THE MID 60S WITH LIGHT WINDS. STILL VERY MOIST (MORNING SOUNDING SHOWED PW OF 1.19) AND UNSTABLE (LI OF -4.2 AND CAPE OF 1453 J/KG). EXPECT HEATING INTO 70S DESPITE CLOUD COVER AND THIS IS FORECAST TO TRIGGER CONVECTION FOR US THIS AFTERNOON. ZONES AND COASTALS ARE ON TRACK...NO SIGNIFICANT CHANGES NEEDED. .TLH... AL...NONE. GA...NONE. FL...NONE. AFD PREVIOUS DISCUSSION FOLLOWS ******************************************** CURRENTLY: CLOUDY WITH MAINLY CIRRUS ACROSS MOST OF CWFA. HOWEVER...PATCHY MOSTLY LIGHT RAIN WAS MOVING EAST AROUND 30 MPH ACROSS WALTON AND HOLMES COUNTIES AND SPREADG E/NE. TEMPS FROM AROUND 58 SE ALA/SE GA YO MID 60S FLA COAST. DEWS POINTS 58 TO 61. WINDS MAINLY LIGHT AND VARIABLE. DISCUSSION: TODAY AND TONIGHT...LOCAL AREA REMAINS FOCUS OF CONVECTION AT LEAST NEXT 24-30 HRS. MAIN FEATURE CONTS TO BE CUT OFF UPR LOW OVR ARKLATX THAT IS FORECASTED TO BEGIN TO MOVE SLOWLY EWD ACRS GULF AND THEN ENE TO REACH CNTRL ALA SOON AFTER SUNRISE SAT. SEVERAL WEAK VORT LOBES ROTATING AROUND ERN SIDE OF SYS. H3 PROG SHOWS UPR JET APPROACHING WITH LOCAL AREA CLOSE TO FAVORABLE EXIT REGION. SHORTWAVE AND DIFFLUENCE AND INCRGLY SW DEEP LYR FLW ON EAST SIDE OF LOW TO INCR SLOWLY THAN RAPIDLY ACROSS REGION LATER TODAY. AT SURFACE... LOW ACRS ECNTRL GULF BUT APPEARS TO DECOUPLE FROM UPR FEATURE TODAY SO WAA LIKELY WEAK AND 00Z TLH SOUNDING LOW LEVEL SHEARING NOT IMPRESSIVE. HOWEVER...COLD FRONT FROM N CAROLINA TO WAVE OVR N GA AND THEN COLD FRONT SWWD TO CNTRL LA AND UNDER UPR INFLU...TO MOVE RAPIDLY SEWD AND ACROSS AREA TODAY. BIG QUESTION IS AMOUNT OF CLOUD COVER VS DIURNAL HEATING. DEW POINTS TO RMN IN THE 60S OVR FLA..UPR 50S SE ALA/GA. HOWEVER MID-UPR LEVEL DYNAMICS MORE IMPRESSIVE THAN LOW LEVELS...MODEL SOUNDINGS SHOW INCRG DRY AIR BEGINNING THIS MORNING...AND MODERATELY STEEP LAPSE RATES WHICH SHUD YIELD INCRG DEEP CAPES IN EXCESS OF 2K J/KG. WET BULB ZERO HGHTS LOWERG TO BLO 11K. ALL THIS PAINTS A FAVORABLE PIX FOR LARGE HAIL AND POSSIBLY DAMAGING WIND GUSTS. SPC PLACE ENTIRE CWFA IN SLIGHT RISK. MODELS CONSISTENT THAT HIGHEST POPS FROM 21Z FRI UNTIL 15Z SAT. SO FCST WILL SHOW INCREASG POPS AT THAT TIME. ANOTHER CONCERN IS FLOODING...AVN QPF GOES HOG WILD SAT/00Z-12Z BUT OTHER MODELS ALL MUCH MORE CONSERVATIVE. BELIEVE AVN IMPACTED BY CONVECTIVE FEEDBACK SO WILL DELAY ISSUING A WATCH AND DEFER TO NEXT SHIFT WITH BETTER GUIDANCE. SATURDAY-SUNDAY...MID-UPR LOW WEAKENS AND MOVES OUT DURING DAY WITH HI PRES AND RELATIVELY DRIER AIR BUILDING IN BY EVENING...LIKELY POPS DECREASING TO WDLY SCT-LO SCT FROM W TO E IN EVENING. SLIGHT RISK CONT IN AT LEAST AFTN. MARINE:WINDS AND SEAS CONT ON LIGHT SIDE THRU TONIGHT B4 SLOLY INCREAS AS HIGH BUILD IN. HOWEVER BLO SCEC CONDS EXPECTED THRU PERIOD. STILL..WITH ACTIVE CONVECTION...WINDS AND SEAS HIGHER NEAR STORMS AND SEVERE STORMS POSSIBLE THRU TOMORROW. FIRE WX:NO CONCERNS. PRELIMINARY NUMBERS... TLH 077/059 071/056 6764 PFN 071/062 069/065 6655 DHN 075/056 068/055 6764 ABY 073/056 067/054 6774 VLD 075/058 070/054 6774 CTY 079/061 073/058 5664 .TLH... AL...NONE. GA...NONE. FL...NONE. BLOCK
Hazardous weather outlook, Mar 14, 10:02 AM EST, 7 hours 41 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-151500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1002 AM EST FRI MAR 14 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE SLOWLY EAST OVER THE NEXT 24 HOURS BEFORE STARTING TO LIFT NORTHEAST. A FRONT EXTENDS EAST ACROSS SOUTH GEORGIA FROM A LOW OVER SOUTHERN ALABAMA...WITH ABUNDANT MOISTURE OVER THE AREA SOUTH OF THE FRONT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND SPREAD EASTWARD THROUGH THE DAY. THE STORM PREDICTION CENTER IS CALLING FOR A SLIGHT RISK OF SEVERE STORMS...MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL. HOWEVER, ISOLATED DAMAGING WINDS GUSTS WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS WILL GENERALLY BE BETWEEN ONE QUARTER AND HALF OF AN INCH IN MOST AREAS...WITH SOME LOCAL AMOUNTS HIGHER. THEREFORE... A WIDESPREAD FLOOD THREAT IS NOT ANTICIPATED AT THIS TIME. HOWEVER, LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND. MODELS INDICATE THE NEXT SIGNIFICANT SYSTEM WILL ENTER INTO THE SOUTHEAST U.S. ON WEDNESDAY AND DRAG A STRONG FRONT THROUGH THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SOME OF STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING AND POSSIBLY OVERNIGHT AND INTO SATURDAY. SPOTTER ACTIVATION MAY BE REQUIRED AT THESE TIMES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 16-DYE
In the hours before
Special weather statement, Mar 14, 5:16 PM EST, 27 minutes before
ALZ065>069-FLZ007>011-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 516 PM EST FRI MAR 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 900 PM CST FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...AND JACKSON. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 18-WOOL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:28 PM EST | Severe Thunderstorm Warning | TAE | Lee | 17 min |
| Mar 14, 6:07 PM EST | Severe Thunderstorm Warning | TAE | Thomas | 38 min |
| Mar 14, 6:45 PM EST | Severe Thunderstorm Warning | TAE | Thomas | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.